Aa
Aa
A
A
A
Close
2198057 tn?1338531205

Anyone used Zoloft for Anxiety/Panic Disorder?

I have pretty bad anxiety and about a week ago was prescribed 25mg of Zoloft, what are the usual side effects? Is it worth it? I've heard an equal amount of horror stories as I have positive stories. I took Celexa for 3 days but it caused me to have a severe panic attack that lasted 3 days and I'm not willing to have that happen again. About a year before taking Celexa, I took it with Wellbutrin for about 4 months for depression and never had a side effect like that. I also know Zoloft and Celexa are both SSRI's so I'm nervous to take it. At this point my Anxiety is under control more, but I'm still having at least one mild panic attack a day. I just wanted to know about other people's experience with the drug. I'm honestly very scared to take it, but I can't handle my anxiety anymore. I also don't do drugs or drink due to the fact that the feeling of being out of control gives me extreme anxiety. So I hate putting anything in my body that will make me feel different. Help please! Also I was prescribed vistoril for when I do have panic attacks and haven't taken it when I've had a panic attack just because I hate the feeling of being out of control if anyone has any experience with that please also tell me about it. I also have hypothyroidism.
Best Answer
480448 tn?1426948538
Hello and welcome!!

I can tell you that I also had a very positive experience with Zoloft.  If was the first medication I was ever prescribed for panic disorder.  I was on it for several years, I believe my starting dose was about 50mg and I ended up takling 200mg daily towards the end.  I decided after many years I didn't "need" it anymore and was weaned off of it.  Unrelated topic, but that was a big mistake.  My panic returned with a vengeance within 6 months.

Zoloft is actually the most prescribed SSRI for anxiety disorders, specifically panic disorder, and it has a great success rate.  You are always going to hear horror stories with any med.  As with any med, people will have varying experiences.  Your best bet is to go into this with an open mind and not any preconceived notions based on other people's stories.  Allow yourself to have your OWN unique experience.

As for side effects, there are some more common ones, but most side effects will start to improve within a week or two (if you even have any).  More common side effects are an increase in anxiety (feeling "jittery"), sleep disturbances (less or more), GI upset, headaches.  Obviously, you are going to be more scared about side effects based on your experience with Celexa.  Let me tell you that, even if you DO have some fairly bothersome side effects, they can be managed while you're waiting for them to subside.  A very common practice is for a doc to prescribe a short term course of an anti-anxiety med, like Xanax, or Ativan, while you adjust to the med.  That is always a possibility to consider, rather than throwing in the towel if you notice some side effects.  Taking Vistaril for anxiety is no different than taking a Benadryl.  Sincerely, your doctor could be better managing your panic (again, with something like Xanax short term).  I took Ativan along with the Zoloft for the first month, and I did great.  Your doc is starting you out at one of the lowest doses available, so that will help minimze any side effects you have as well.


Also, please understand that there IS an adjustment phase with these meds.  Even if you DO have side effects, they won't last forever.  You may have to endure some lousy days to be able to reap the benefits of this kind of medication.  These meds also take time to work.  It takes at least 4-6 weeks to be able to fairly assess the effectiveness of Zoloft or other SSRI.  Now, many people will start noticing subtle improvements before that, but again, 4-6 weeks is a more typical time frame.  Also, if you are started at a lower dose (which you are), you may even require a dosage increase before the medication becomes therapeutic for you, as you would again require the 4-6 wk adjustment period following the dosage increase.  So, patience is needed while adjusting, it may end up being a several month-long process.  Just try to be patient and go into it with an open mind.

These meds have been life savers for so many of us, and it just breaks my heart when I see someone give in so quickly due to side effects, or fear of taking a medication.  It certainly isn't always an easy process, but in so many cases, it is a worthwhile one.  It literally gave me my life back.  Always communicate with your doctor things that are going on.  If you are having side effects, ask what he can do for you to help make them more tolerable for you.  I would already start by asking for something more effective "as needed" for panic attacks, There are SO many medications that would be much more helpful for you than Vistaril.

Very best of luck to you, please keep us updated on how you're doing!  Try to keep yourself as busy as possible, the more distracted you are, the less you will be overanalyzing the Zoloft and how it may or may not be affecting you.
1 Comments
Valuable information-thx
29 Responses
Sort by: Helpful Oldest Newest
480448 tn?1426948538
Hi and welcome!  Glad you found us!

To start a new thread in this community/forum (anxiety), click on the link below:

http://www.medhelp.org/posts/new_with_new_subject?forum_id=71

You can just copy/paste your post here into the body of the new post.  This is just an older thread, so it will get passed up by a lot of responders.
Helpful - 0
Avatar universal
What do you mean? I have never used this site, but Im looking for answers.
Helpful - 0
Avatar universal
Karaanderson--- I would suggest creating a new post and posting your question there.  This is an old forum and many people might just overlook it.  More people will help you out if you start a new forum with your question.
Helpful - 0
Avatar universal
Im a 25 year old Female. I suffer really bad from Panic Attacks. It all started last April when I was buying a house. I ended up in the ER and they ran all these tests, but everything was normal. I then went to my regular family doctor becase I still didnt feel normal. Went there for my normal exam and they put me on 25 mg of Zoloft. I thought the meds worked at first and recently Ive been have really bad attacks. A lot of times they happen at night time or early in the morning. Today I finally called the dr and they want me to take 50 mg for the next two weeks and then the 3 and 4th weeks to take 100  mg. Im really glad that there are other people out there that suffer like me. I always feel this worrying that Im the only one that has this condition. A lot of times I have this fear of dieing especially when I take medicine. I know the dr. says these are normal dosages, but I get to nervous. I feel so miserble its sad. I cant sleep, eat, concentrate on anything more then a little time frame, I can only handle being around people for a short time before I get worked up, and I cry. Its so sad. All I hope is that there is a brighter side to this, and it can get resolved. Oh and I forgot to mention Im going to mexico in a few weeks and Im really hoping I dont have any attacks while on vacation. That is also one of my fears:( Can someone help me out? Or give me some advice to anything.
Helpful - 0
Avatar universal
I am 24 and I take zoloft and adivan due to my panic attacks, stress ect.. I also faint and its.terrifying.  scared to.go out in public I stay locked up in my house all day everyday. I was.taking 50 mg zoloft then was raised.to 100 mg in a week. The 100 gave me huge migraines and I slept all day long, didnt eat or drink much of anything. Now I'm back to 50 mg and i.don't feel much diffrence.in how I have been feeling. I walked.outside today and my chest tightened up I was short of breath.
Helpful - 0
Avatar universal
I'm new to this site. I must say I'm thankful I found it as it is very easy to feel completely alone with this disorder. I've been prescribed 50mg of Zoloft for my anxiety. Any suggestions on when to take it? Morning or night? I've been using Paxil for past 10 years on and off. I've determined that to be a mistake. Cycling off and on is not the best way to manage it. Paxil has always given me terrible stomach issues for several weeks and hope that Zoloft will not be as bad. I do plan to stay on the medication for good.
Helpful - 0
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?